Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

July 24, 2021Carroll County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jul 24, 2021, 9:46 PM EDT for Carroll County, Indiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2021, 9:46 PM EDT (01:46 UTC)
Expired
Jul 24, 2021, 10:15 PM EDT
In force
29 min
Issued by
NWS Indianapolis, IN

County Carroll County, IN

The radar

The Indianapolis radar (KIND), 106 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2275 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
1.1
Supercell composite
13.1

Open this sounding in Storm Lab

The text

As transmitted.

860 
WWUS83 KIND 250146
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
946 PM EDT Sat Jul 24 2021

INZ021-029-250215-
Tippecanoe-Carroll-
946 PM EDT Sat Jul 24 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CARROLL AND NORTHERN
TIPPECANOE COUNTIES...

At 945 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Logansport to 9 miles northeast of
Delphi to Otterbein. Movement was southeast at 20 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Lafayette, West Lafayette, Delphi, Flora, Shadeland, Battle Ground,
Camden, Yeoman and Purdue University.

This includes Interstate 65 between mile markers 173 and 184.
 
If outdoors, consider seeking shelter inside a building.

LAT...LON 4069 8652 4069 8637 4050 8638 4038 8709
      4056 8709 4056 8677 4066 8677 4067 8675
      4070 8652
TIME...MOT...LOC 0145Z 333DEG 16KT 4067 8640 4064 8649 4052 8709 

$$

50

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jul 24, 8:48 PM EDT, 58 minutes earlier.

Area forecast discussion, Jul 24, 8:48 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
848 PM EDT Sat Jul 24 2021

.Mesoscale Update...
Issued at 848 PM EDT Sat Jul 24 2021

Line of thunderstorms is moving towards central Indiana from the
north at the moment. These storms have been strong to severe in
northern Indiana, with mainly reports of large limbs down.

The storms will be moving away from better shear, but plenty of
instability remains, with MLCAPEs of 2000-3000 J/kg across the
northwest forecast area.

Have upped PoPs in the north and sped the arrival of highest PoPs up
based on these trends. Based on latest meso discussions from SPC,
wouldn't be surprised if a Severe Thunderstorm Watch is issued this
evening.

In addition to the severe wind threat, these storms will also
produce brief heavy rain and frequent lightning.

&&

.Short Term...(This Evening through Sunday Night)
Issued at 253 PM EDT Sat Jul 24 2021

Hazy and increasingly humid airmass across the region this afternoon
as pockets of isolated convection have begun to fire over eastern
Illinois and northern Indiana. 1830Z temperatures were generally in
the mid and upper 80s with dewpoints well into the 70s. Should begin
to see a subtle and slow improvement in the haze level into the
evening as the deeper plume of smoke aloft shifts east of the
region. The next area of more concentrated smoke aloft should remain
to the west of central Indiana through Monday morning.

The isolated convection that has been on a slow uptick since about
17Z appears to be getting an assist from a subtle wave aloft
drifting through the area. Moisture advecting into the area and an
axis of MLCAPES around 2000 j/kg extending across much of the
Wabash Valley and far northern counties remain the primary drivers
for convection. Expect a bit of ebb and flow to convective
coverage and intensity over the next few hours through late
afternoon as shear remains weak. In general...isolated coverage is
expected to focus largely across the northwest half of the
forecast area through about 22-23Z. Brief heavy rainfall and gusty
winds will be possible...along with lightning...although little
in the way of lightning has been seen over the area to this point.

Any potential for a window with a somewhat more organized convective
threat will align from mid to late evening into the overnight. More
robust convection will develop in the vicinity of a southward moving
cold front currently located from central lower Michigan W/SW back
into Iowa...with expected initiation coming between 20 and 22Z to
our northwest. These storms will eventually progress south into the
northern portions of the forecast area by late evening but in a
weakening state. The continued presence of modest instability at
1000-2000 j/kg MLCAPE along with an increase in BL shear and 0-3 km
SRH in the vicinity of the frontal boundary will keep the convective
risk ongoing all night as it sags south through central Indiana.

The greatest severe weather threat will reside to the northwest of
the region this afternoon and early evening but model soundings do
indicate a somewhat favorable thermodynamic profile to linger into
the early overnight for at least an isolated damaging wind threat
out of any more intense cell...even despite weaker lapse rates than
desired. Brief heavy rainfall will also be in play as PWATs peak in
the 1.75 to 2 inch range. Will maintain scattered convective chances
through the night and into Sunday morning.

The model suite trend over the last day has been to progressively
shift the frontal boundary further south into the Tennessee and lower
Ohio Valleys on Sunday with the greater convective potential
aligning in that region mainly to the south of the forecast area.
The airmass in the wake of the frontal passage remains weakly
unstable but warming aloft and developing subsidence will
substantially limit potential convection Sunday afternoon and
evening over the northern half of the forecast area with a
diminishing threat further south. Have trended pops down from the
model blend in general Sunday afternoon...with dry conditions for
most of Sunday night as the remnant front and axis of deeper
moisture shifts south of the Ohio River. High pressure and weak
subsidence will bring quiet conditions to usher in the beginning of
the new week.

Temps...an overall model blend matches the low level thermals
relatively well through the period. Expect highs in the upper 80s
and lower 90s with heat indices in the upper 90s to near 100 Sunday.
Lows will remain in the 70s for most tonight...with slightly cooler
conditions for Sunday night as light northerly flow develops.

&&

.Long Term...(Monday through Saturday)
Issued at 253 PM EDT Sat Jul 24 2021

Not a lot will change in the long term with regard to the synoptic
scale. The upper pattern will be such that central Indiana will be
under northwest flow aloft and on the periphery of northern Great
Lakes and southern Canada jet stream. That said, upper waves diving
into the northeastern trough may allow the upper flow to veer enough
toward late next week for the area to be in a higher risk for
potential MCS tracks. In fact, instability progs, suggest the
veering flow may sweep a boundary through Thursday night as models
are show central Indiana under a stable atmosphere next Weekend.

Early in the long term, a weak boundary will likely be moving into
south central Indiana Sunday night and stall over the Missouri and
Tennessee Valleys by early next week. The front will be close enough
to warrant small PoPs south of Terre Haute and Rushville through
Monday. Otherwise, chance PoPs also look reasonable late next week
and weekend due to the favored upper flow and potential boundary
moving through. Beside that, would not rule out a few storms
midweek, but small scale waves too difficult to pick out or time in
the upper flow at this time for mention and the atmosphere may be
capped anyway with 700 millibar thermal ridge point in from the
western high pressure dome. This will also result in above to well
above normal temperatures through at least Wednesday with afternoon
highs in the upper 80s to middle 90s.

&&

.Aviation...(00Z TAF Issuance)
Issued at 700 PM EDT Sat Jul 24 2021

IMPACTS:
- Southwest winds this evening will become west overnight then
northwest on Sunday as a front passes through the area.
- Wind speeds generally less than 10kt.
- Isolated convection this evening should remain away from the sites.
- Scattered, weakening convection will accompany the front overnight
into Sunday.

DISCUSSION: Isolated convection for most of the evening should
remain away from the sites. The better threat for convection will be
with the front moving through overnight into Sunday, but this
convection should be weakening as it moves south. Thus have just
used VCTS for now.

Winds will veer as the front approaches and then moves through, with
northwest winds expected by Sunday afternoon.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale...50
Short Term...Ryan
Long Term...Updike
Aviation...50
Hazardous weather outlook, Jul 24, 3:25 PM EDT, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
325 PM EDT Sat Jul 24 2021

INZ021-028>031-035>049-051-052-251000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
and Clay City
325 PM EDT Sat Jul 24 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Isolated showers and thunderstorms are possible through early this
evening with a greater chance for storms later this evening into
tonight. A few stronger storms could produce damaging winds or hail.
Lightning is a concern with any storm. Localized heavy rain may
cause flooding...especially overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Chances for thunderstorms will gradually diminish from the north
Sunday...then return again Thursday through Friday. It is too soon
to determine if any of these storms could be severe, but lightning,
gusty winds, and brief heavy rainfall will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ053>057-060>065-067>072-251000-
Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-
Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Spencer, Martinsville, Mooresville,
Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton,
Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes,
Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour,
Brownstown, and North Vernon
325 PM EDT Sat Jul 24 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and thunderstorms are possible...mainly later
tonight. Lightning is a concern with any storm. Localized heavy rain
may cause flooding overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Chances for thunderstorms will gradually diminish from the north
by Sunday evening...then return again Thursday through Friday. It is
too soon to determine if any of these storms could be severe, but
lightning, gusty winds, and brief heavy rainfall will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

In the hours before

Special weather statement, Jul 24, 4:37 PM EDT, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
437 PM EDT Sat Jul 24 2021

INZ044-045-052-242100-
Clay-Putnam-Parke-
437 PM EDT Sat Jul 24 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CLAY...
SOUTHEASTERN PARKE AND SOUTHWESTERN PUTNAM COUNTIES...

At 436 PM EDT, a strong thunderstorm was located 7 miles northeast of
Brazil, or 20 miles northeast of Terre Haute, moving east at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Greencastle, Brazil, Knightsville, Harmony, Fillmore, Carbon,
Reelsville and Lena.

This includes Interstate 70 between mile markers 44 and 45.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3952 8713 3970 8713 3972 8675 3954 8673
TIME...MOT...LOC 2036Z 271DEG 23KT 3961 8703

50
Special weather statement, Jul 24, 4:51 PM EDT, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
451 PM EDT Sat Jul 24 2021

INZ045-046-242115-
Putnam-Hendricks-
451 PM EDT Sat Jul 24 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HENDRICKS AND
CENTRAL PUTNAM COUNTIES...

At 450 PM EDT, a strong thunderstorm was located over Greencastle, or
27 miles south of Crawfordsville, moving east at 30 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Greencastle, Fillmore, Coatesville, Amo, Stilesville and Groveland.

This includes Interstate 70 near mile marker 57.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3971 8701 3979 8660 3960 8650 3960 8665
      3958 8666 3957 8701
TIME...MOT...LOC 2050Z 262DEG 26KT 3964 8689

50
Local storm report, Jul 24, 5:05 PM EDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
505 PM EDT SAT JUL 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND GST     2 ESE GREENCASTLE       39.63N 86.81W
07/24/2021  M47 MPH          PUTNAM             IN   AWOS

&&

50
Special weather statement, Jul 24, 5:13 PM EDT, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
513 PM EDT Sat Jul 24 2021

INZ045-046-054-242145-
Morgan-Putnam-Hendricks-
513 PM EDT Sat Jul 24 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MORGAN...
HENDRICKS AND EASTERN PUTNAM COUNTIES...

At 513 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles northwest of Danville to 8 miles
southeast of Greencastle. Movement was east at 25 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Plainfield, Brownsburg, Mooresville, Danville, Avon, Pittsboro,
Monrovia, Clayton, Fillmore, Coatesville, North Salem, Lizton, Amo,
Stilesville, Groveland, Belle Union, Lake Hart and Little Point.

This includes the following highways...
 Interstate 70 between mile markers 45 and 66.
 Interstate 74 between mile markers 55 and 69.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3987 8670 3987 8669 3992 8669 3992 8633
      3971 8635 3955 8640 3954 8679
TIME...MOT...LOC 2113Z 263DEG 21KT 3986 8664 3956 8672

50
Special weather statement, Jul 24, 9:13 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
913 PM EDT Sat Jul 24 2021

INZ021-028-029-250145-
Warren-Tippecanoe-Carroll-
913 PM EDT Sat Jul 24 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CARROLL...NORTHERN
TIPPECANOE AND NORTHERN WARREN COUNTIES...

At 912 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles east of Monon to near Monticello
to 6 miles south of Remington to near Stockland. Movement was
southeast at 30 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Lafayette, West Lafayette, Delphi, Flora, Battle Ground, Camden, Pine
Village, Yeoman, Tab and Rainsville.

This includes Interstate 65 between mile markers 176 and 184.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4074 8653 4069 8652 4069 8637 4060 8637
      4052 8662 4044 8690 4034 8750 4041 8753
      4048 8752 4048 8709 4056 8709 4057 8677
      4066 8677 4068 8674 4068 8676 4074 8675
TIME...MOT...LOC 0112Z 328DEG 26KT 4086 8670 4076 8686 4068 8711 4066
8752

50
Special weather statement, Jul 24, 9:46 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
946 PM EDT Sat Jul 24 2021

INZ021-029-250215-
Tippecanoe-Carroll-
946 PM EDT Sat Jul 24 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CARROLL AND NORTHERN
TIPPECANOE COUNTIES...

At 945 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Logansport to 9 miles northeast of
Delphi to Otterbein. Movement was southeast at 20 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Lafayette, West Lafayette, Delphi, Flora, Shadeland, Battle Ground,
Camden, Yeoman and Purdue University.

This includes Interstate 65 between mile markers 173 and 184.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4069 8652 4069 8637 4050 8638 4038 8709
      4056 8709 4056 8677 4066 8677 4067 8675
      4070 8652
TIME...MOT...LOC 0145Z 333DEG 16KT 4067 8640 4064 8649 4052 8709

50

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 9:13 PM EDTSpecial Weather StatementINDCarroll32 min
Jul 24, 9:36 PM EDTSevere Thunderstorm WarningINDWarren39 min
Jul 24, 10:00 PM EDTSevere Thunderstorm WarningINDFountain, Warren30 min
Jul 24, 10:20 PM EDTSpecial Weather StatementINDClinton, Howard40 min
Jul 24, 11:22 PM EDTSpecial Weather StatementINDMontgomery23 min
Jul 25, 12:02 AM EDTSpecial Weather StatementINDParke28 min
Jul 25, 12:23 AM EDTAreal Flood AdvisoryINDParke, Putnam, Vermillion3 hr
Jul 25, 2:12 AM EDTAreal Flood AdvisoryINDClay, Vigo3 hr

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.